Girls and non-athletes are giving these dangerous drugs a surge in popularity.
Driven by today’s hyper-competitive society and an obsessive desire for appearance and performance enhancement, a new wave of drug abuse is underway – Appearance and Performance Enhancing Drugs.
While these drugs promise many advantages, and may have merit when prescribed by a medical professional, they also carry serious risks including severe depression, aggressive behavior, increased chance of injury, enlarged heart and many others. Our youth face extraordinary pressures in today’s society to perform at the highest levels and to have the perfect body. As a result many are looking for any advantage they can get and are turning to APEDs that include unregulated dietary supplements, Human Growth Hormone (HGH) and anabolic steroids.
These substances are taken to improve strength and performance, and are frequently being used by non-athletes and athletes and both boys and girls for just to look and feel better about themselves.
- Almost 2 million middle and high school students admit to using anabolic steroids.
- The use of HGH has doubled in the past 12 months: 11% of HS kids (boys and girls / athletes and non-athletes)
- Fastest growing user group of anabolic steroids: young girls
- Median Starting Age of Anabolic Steroids: 15 Percentage of students that have never been educated on the dangers: 85%
– Don Hooton, The Taylor Hooton Foundation
With these statistics, education is key.
Visit www.taylorhooton.org for more information.
Taking anabolic-androgenic steroids to enhance athletic performance, besides being prohibited by most sports organizations, is illegal. In the past 20 years, more effective law enforcement in the United States has pushed much of the illegal steroid industry into the black market. This poses additional health risks because the drugs are either made in other countries and smuggled in or made in clandestine labs in the United States. Either way, they aren’t subject to government safety standards and could be impure or mislabeled.
– Mayo Clinic